Wisconsin, 2022

Flash Flood and Hail in Wisconsin, July 1 to 5, 2022

July 1 to 5, 2022 · NWS MKX · 7 events in 3 counties and zones

Strong to severe thunderstorms erupted along a slow moving cold front over southern WI. Large hail, damaging winds, and flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
$1,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong to severe thunderstorms erupted along a slow moving cold front over southern WI. Large hail, damaging winds, and flash flooding occurred. A lightning strike and subsequent fire caused significant damage to a home in Beloit.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 1, 7:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 1, 7:41 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
841 PM CDT Fri Jul 1 2022

.UPDATE...
(Issued 841 PM CDT Fri Jul 1 2022)

Clouds have cleared out of the region this evening, as drier air
builds in from the northwest. Lows should fall into the mid to
upper 50s.

Boxell

&&

.SHORT TERM...
(Issued 330 PM CDT Fri Jul 1 2022)

Tonight through Saturday night:

High pressure gradually builds over the area tonight through
Saturday. Showers and a few storms to our south continue to
provide much of southern Wisconsin with mid/high level cloud cover
but this should push south tonight. A nice day is expected on
Saturday with mostly sunny skies and highs in the lower 80s.
Medium range models and now CAMs have all been suggesting a
shortwave moving out of the Dakotas and towards southern WI may
provide enough lift for a few showers and storms Saturday
afternoon. Best chances for any of this activity will be mainly
across west-central WI. Overall confidence in these showers and
isolated storms is low due to poor lapse rates and limited
instability. Plus there will be drier air in the low levels that
will help to limit storm chances. So, used a blend of CAMs to
bring some slight chances into the western half of the area for
Saturday. It should be a nice night on Saturday with light winds
and clear skies.

Stumpf

&&

.LONG TERM...
(Issued 330 PM CDT Fri Jul 1 2022)

Sunday through Friday:

Sunday should be a drier day as the high pressure starts to shift
off to the east but aloft it doesn't look like we'll see any weak
shortwaves move over the area. Moisture starts to build back north
with winds turning more southerly. Expect slightly warmer highs
with values into the mid 80s for most of the area. So, all in all
another nice day for the holiday weekend.

For Independence Day it's looking more unsettled with potentially
two rounds of showers or storms. Models continue to vary on how to
handle the timing of a stronger shortwave moving across MN and
into WI on Monday. There has been some suggestion that we could
see a weakening round of showers and storms in the morning with
redevelopment in the afternoon and evening. But latest NAM and to
some extent the GFS/ECMWF suggest the morning round may hold off
and we end up with a mid-day complex of storms that dives E/SE
into the region. If that were to occur we wouldn't be able to see
the clearing/recovery in the environment for redevelopment in the
evening. Increasing southerly winds will allow for better
moisture to stream northward and dewpoints into the lower 70s look
likely for Monday. Lapse rates aloft are more moist adiabatic so
instability isn't overly impressive for Monday. So, overall severe
threat might be on the lower side but could still see scattered
to widespread showers and storms that might put a pause on any
outdoor festivals or 4th of July activities. Stay weather aware
this holiday weekend!

The humidity really starts to build next week with multiple models
showing dewpoints in the mid 70s. Combine that with a more active
period with multiple shortwaves moving through the flow and it's
possible we could have a couple rounds of stronger storms next
week. Steeper lapse rates and the higher low level moisture would
support CAPE upwards of 3,000 to 4,000 J/kg and shear remains high
enough to support a stronger storms. Definitely something to keep
an eye on but in reality with how dry it has been and much of
southern WI back in abnormally dry conditions I think some rain
is most welcome.

Stumpf

&&

.AVIATION...
(Issued 841 PM CDT Fri Jul 1 2022)

VFR will prevail over the next 24 hours. Skies will be mostly
clear tonight, with light and variable winds. Winds remain light
through the morning on Saturday, but may pick up a touch from the
west during the afternoon. A few scattered showers and maybe a
thunderstorm or two is possible Saturday afternoon, but activity
should be very widely scattered in nature.

Boxell

&&

.MARINE...
(Issued 330 PM CDT Fri Jul 1 2022)

High pressure builds over the region tonight through Saturday.
Winds stay light out of the N/NW but may be variable at times. A
few showers and storms are possible inland but storms should stay
away from the waters. High pressure shifts east Sunday into Monday
resulting in winds becoming more southerly. Showers and storms are
expected to impact Lake Michigan on Monday but exact timing
remains uncertain. Next week is shaping up to be more active with
multiple chances for storms.

Stumpf

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 1, 7:37 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
837 PM CDT Fri Jul 1 2022

WIZ046-047-051-052-056>060-062>072-030145-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
837 PM CDT Fri Jul 1 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Chance of thunderstorms on Saturday and then again Sunday night
through much of the Independence Day holiday. The chances for
thunderstorms will continue each day next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

LMZ643>646-030145-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
837 PM CDT Fri Jul 1 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Chances for thunderstorms return late this weekend through
much of the Independence Day holiday. The chances for
thunderstorms will continue each day next week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-030145-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
837 PM CDT Fri Jul 1 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Chances for thunderstorms return late this weekend through
much of the Independence Day holiday. The chances for
thunderstorms will continue each day next week.

www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 65 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning, 1 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Lightning, Rock

When
July 1, 9:00 PM CST to 9:20 PM CST
Where
Rock County, 1.11 mi SW of Beloit
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
42.507, -89.043

A lightning strike and subsequent fire to a residential home resulted in significant damage.

Hail, Rock

When
July 5, 3:50 PM CST
Where
Rock County, 2.03 mi W of Magnolia
Measured
0.88 in hail
Reported by
Public
Coordinates
42.720, -89.290

Hail, Rock

When
July 5, 4:30 PM CST to 4:34 PM CST
Where
Rock County, 0.51 mi W of Orfordville
Measured
1 in hail
Reported by
911 Call Center
Coordinates
42.630, -89.260

A couple reports of 1 inch hail in Orfordville during this time.

Thunderstorm Wind, Rock

When
July 5, 4:30 PM CST to 5:10 PM CST
Where
Rock County, 1.23 mi NW of Orfordville to 1.73 mi ESE of Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
42.640, -89.270

A swath of tree damage from Orfordville to the Town of Newark. An area of flattened corn just northwest of Orfordville. Wind driven hail was likely.

Hail, Rock

When
July 5, 4:50 PM CST
Where
Rock County, 0.51 mi W of Orfordville
Measured
1 in hail
Reported by
Public
Coordinates
42.630, -89.260

Heavy Rain, Waukesha

When
July 5, 6:50 PM CST to 7:20 PM CST
Where
Waukesha County, 0.4 mi WSW of Prospect
Reported by
Fire Department/Rescue
Coordinates
42.948, -88.157

The New Berlin Fire Department determined heavy rain accumulation was a factor in a partial roof collapse of a large sports complex. Approximately 3 inches of rain had fallen.

Flash Flood, Milwaukee

When
July 5, 7:10 PM CST to 10:00 PM CST
Where
Milwaukee County, 1.44 mi E of Greenfield to 1.4 mi W of (Mke)mitchell Apt Mi
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.951, -87.972

Flash flooding of small creek onto Ramsey Avenue, thereby blocking traffic. 1 foot or more of water in intersections of South 27th St. and Ramsey Ave., and South 27th St. and College Avenue. Storm sewers flooded with water coming out of manhole covers. Some cars stalled in flood waters.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039928, 1039924, 1039925, 1039927, 1039926, 1039939, 1039958.